Transcutaneous Pacing - Symptomatic Bradycardia
I had a question regarding the new “Symptomatic Bradycardia” protcol.
I understand that the mandatory patch point for the “Pacing” procedure has been removed. Wouldn’t we have to patch to administer something for the pain or Midaz to make the pain tolerable for patients? Or can we administer the appropriate medication at our own discretion?
Transcutaneous Pacing may be applied at paramedic discretion without a BHP patch and is generally well tolerated by patients even with minimal or no sedation/analgesia.
Pacing is only applied when the patient hypotensive, thus opioid analgesia and midazolam sedation are contraindicated. The hypotension in a symptomatic bradycardic patient is likely secondary to the heart rate, which will be corrected by transcutaneous pacing to an appropriate heart rate.
As the patient becomes normotensive they may experience increased discomfort and midazolam may be administered for anxiolytic effect at paramedic discretion without a BHP patch under the Procedural Sedation Medical Directive. Should the patient experience pain despite sedation they may be provided with opioid analgesia in accordance with the Analgesia Medical Directive.
At no point should pacing be delayed in order to obtain an IV line or BHP approval for sedation or analgesia outside the guidelines. Once pacing is underway a patch may be made to the BHP if sedation or analgesia is required and the patient does not meet the conditions of the directive.
Please reference the MOST RECENT ALS PCS for updates and changes to these directives.